Alert archive / Oklahoma / Tornado Warnings in 2008
Tornado Warning 78, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 8, 2008, 6:18 PM CDT for Major County, Woodward County, Oklahoma. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2008, 6:18 PM CDT (23:18 UTC)
- Expired
- Jun 8, 2008, 6:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Major County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 96 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 6:20 PM CDT | TSTM WND GST 60 | 6 Se Mutual, OK | |
| Jun 8, 6:30 PM CDT | TSTM WND GST 72 | 6 Se Mutual, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 2:37 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1160 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KOUN 082319 TOROUN OKC093-153-082345- /O.NEW.KOUN.TO.W.0078.080608T2318Z-080608T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 618 PM CDT SUN JUN 8 2008 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN MAJOR COUNTY IN NORTHWEST OKLAHOMA... SOUTHEASTERN WOODWARD COUNTY IN NORTHWEST OKLAHOMA... * UNTIL 645 PM CDT * AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES EAST OF MUTUAL...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE CHESTER AND MUTUAL. IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER. TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. IF POSSIBLE... MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE... MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS. LAT...LON 3639 9888 3617 9885 3616 9926 3627 9927 TIME...MOT...LOC 2318Z 250DEG 22KT 3624 9911 $$ WR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 8, 2:19 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jun 8, 2:19 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
219 PM CDT SUN JUN 8 2008
.DISCUSSION...
FRONT IS SLOWLY MOVING THROUGH NORTHWEST OKLAHOMA IN REGIONS WHERE
LAPSE RATES ARE MORE SUPPORTIVE FOR THUNDERSTORMS THAN FARTHER
EAST. STORMS WILL LIKELY FORM THIS AFTERNOON ALONG THE FRONT BUT
THROUGH THE EVENING THE EVOLUTION TO A VERY HEAVY RAIN PRODUCING
MCS IS EXPECTED. THE FLASH FLOOD WATCH REMAINS EFFECTIVE FOR
NORTHWEST AND NORTH CENTRAL OKLAHOMA. FLOODING RAINS ARE LIKELY IN
THE NORTH CENTRAL CONSIDERING THE WET CONDITIONS THERE.
THE FRONT WILL SLOWLY MOVE THROUGH OKLAHOMA MONDAY WITH SHOWERS
THEN CLOUDS IN THE AFTERMATH OF THE MCS. FURTHER SHOWERS AND
THUNDERSTORMS ARE LIKELY ACROSS CENTRAL AND SOUTHERN OKLAHOMA
ALONG THE BOUNDARY. ONCE THE UPPER TROUGH CLEARS AND AFTER A FEW
HOT AND HUMID DAYS MID-WEEK...ANOTHER SIMILAR SYSTEM IS EXPECTED
LATE WEDNESDAY OR THURSDAY. ANOTHER MCS EVENT COULD BE SHAPING UP
FOR EARLY FRIDAY MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 66 76 59 87 / 60 70 20 0
HOBART OK 65 78 59 89 / 60 50 10 0
WICHITA FALLS TX 71 81 64 90 / 40 60 30 10
GAGE OK 56 80 56 91 / 70 30 0 10
PONCA CITY OK 64 78 57 87 / 80 50 10 0
DURANT OK 73 84 67 88 / 20 60 50 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR OKZ004>015.
TX...NONE.
&&
99/99Hazardous weather outlook, Jun 8, 11:45 AM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SUN JUN 8 2008
OKZ004>048-050>052-TXZ083>090-091300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH
TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTHWEST OF A LINE FROM
STILLWATER TO OKLAHOMA CITY TO LAWTON AND VERNON...TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON INTO THE OVERNIGHT HOURS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
A STORM SYSTEM OVER THE NORTHERN AND CENTRAL ROCKIES WILL MOVE EAST
TODAY AND THEN ACROSS THE PLAINS LATE TONIGHT AND MONDAY.
MEANWHILE...A COLD FRONT WILL PUSH SLOWLY SOUTHEAST ACROSS NORTHWEST
OKLAHOMA THIS AFTERNOON. MODERATE INSTABILITY WILL DEVELOP AHEAD OF
THE FRONT BY MID AFTERNOON AS TEMPERATURES WARM INTO THE UPPER 80S
TO LOWER 90S. DEEP LAYER SHEAR WILL SUPPORT SUPERCELL
THUNDERSTORMS...AND STORMS THAT FORM INITIALLY WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND MAYBE TORNADOES.
THUNDERSTORMS MAY QUICKLY TRANSITION INTO A LINE OF STORMS WHICH
WILL REDUCE THE THREAT OF TORNADOES. BY LATE AFTERNOON OR EARLY
EVENING THUNDERSTORMS WILL BECOME MORE NUMEROUS AND EVENTUALLY
DEVELOP INTO AT LEAST ONE COMPLEX OF THUNDERSTORMS. STORMS
PRODUCING HEAVY RAINFALL MAY PERSIST OVER LOCAL AREAS FOR PROLONGED
PERIODS OF TIME CREATING THE POTENTIAL OF FLASH FLOODING ACROSS
MAINLY NORTHERN OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG GUSTY SOUTH WINDS...WITH GUSTS TO 40 MPH AT TIMES...
WILL MAKE TRAVEL MORE DIFFICULT ON EAST AND WEST ROADS. THE
STRONGER WIND GUSTS ARE EXPECTED OVER WESTERN AND PARTS OF
CENTRAL OKLAHOMA AND WILL GRADUALLY DIMINISH DURING THE
MID TO LATE AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL STILL BE OCCURRING ACROSS
THE AREA ON MONDAY AND PERSIST THROUGH MONDAY NIGHT AS THE COLD
FRONT MOVES SLOWLY SOUTHEAST THROUGH OKLAHOMA AND NORTH TEXAS. THE
SLIGHT RISK OF SEVERE THUNDERSTORMS WILL STILL EXIST ON MONDAY AND
MONDAY NIGHT...MAINLY SOUTH AND EAST OF A STILLWATER TO OKLAHOMA CITY
TO VERNON...TEXAS LINE. AFTER A DRY DAY ON TUESDAY... STORM CHANCES
RETURN ON WEDNESDAY AND CONTINUE THROUGH THURSDAY NIGHT.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.In the hours before
Local storm report, Jun 8, 5:37 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
537 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL HOPETON 36.69N 98.67W
06/08/2008 E1.00 INCH WOODS OK TRAINED SPOTTER
&&
TAYLORLocal storm report, Jun 8, 5:41 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 1 S SHARON 36.26N 99.34W
06/08/2008 E1.00 INCH WOODWARD OK LAW ENFORCEMENT
&&
TAYLORLocal storm report, Jun 8, 5:45 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 5 S SHATTUCK 36.20N 99.88W
06/08/2008 E2.75 INCH ELLIS OK EMERGENCY MNGR
&&
TAYLORSpecial weather statement, Jun 8, 5:49 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 549 PM CDT SUN JUN 8 2008 OKZ014-082315- ROGER MILLS OK- 549 PM CDT SUN JUN 8 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 26 MILES SOUTHWEST OF DURHAM AT 549 PM CDT...MOVING NORTHEAST AT 35 MPH. PEOPLE IN ROGER MILLS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. WR
Local storm report, Jun 8, 6:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL SHATTUCK 36.28N 99.88W
06/08/2008 E1.00 INCH ELLIS OK EMERGENCY MNGR
&&
TAYLORLocal storm report, Jun 8, 6:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
618 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 4 W MUTUAL 36.23N 99.24W
06/08/2008 E2.00 INCH WOODWARD OK PUBLIC
&&
TAYLORThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 3:51 AM CDT | Flash Flood Watch | OUN | Alfalfa, Atoka, Beckham, Blaine, Bryan, Caddo and 33 more | 37 hr |
| Jun 8, 9:43 AM CDT | Wind Advisory | OUN | Alfalfa, Beckham, Blaine, Caddo, Canadian, Custer and 18 more | 6 hr |
| Jun 8, 3:14 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 31 min |
| Jun 8, 3:40 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 50 min |
| Jun 8, 3:48 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 27 min |
| Jun 8, 4:00 PM CDT | River Flood Warning | OUN | Major, Woods, Woodward | 10 hr |
| Jun 8, 4:17 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 28 min |
| Jun 8, 4:18 PM CDT | River Flood Warning | OUN | Kingfisher, Logan | 64 hr |
| Jun 8, 4:28 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 47 min |
| Jun 8, 4:32 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Woodward | 43 min |
| Jun 8, 4:35 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 40 min |
| Jun 8, 4:41 PM CDT | River Flood Warning | OUN | Grant, Kay | 10 hr |
| Jun 8, 4:43 PM CDT | River Flood Warning | OUN | Grant, Kay, Noble | 70 hr |
| Jun 8, 5:13 PM CDT | Tornado Warning | OUN | Dewey, Ellis, Woodward | 32 min |
| Jun 8, 5:14 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 46 min |
| Jun 8, 5:15 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 45 min |
| Jun 8, 5:21 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 24 min |
| Jun 8, 5:44 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 46 min |
| Jun 8, 5:47 PM CDT | Areal Flood Advisory | OUN | Alfalfa, Woods, Woodward | 3 hr |
| Jun 8, 5:53 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant, Woods | 52 min |
| Jun 8, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 61 min |
| Jun 8, 6:04 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Woodward | 56 min |
| Jun 8, 6:16 PM CDT | Areal Flood Advisory | OUN | Ellis, Woodward | 3 hr |
| Jun 8, 6:41 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Major, Woodward | 49 min |
| Jun 8, 6:56 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 49 min |
| Jun 8, 6:59 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Ellis, Roger Mills | 46 min |
Nearby
Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.